Minnesota, 2013

Hail in Minnesota, July 24, 2013

July 24, 2013 · NWS FGF · 5 events in 4 counties and zones

A cold front moved through the northwest quarter of Minnesota, helping to set off a few late afternoon and early evening thunderstorms. Several of the stronger storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved through the northwest quarter of Minnesota, helping to set off a few late afternoon and early evening thunderstorms. Several of the stronger storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 1:44 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 24, 1:44 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT WED JUL 24 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CDT WED JUL 24 2013

THE MAIN CHALLENGE WILL BE CONVECTION THIS EVENING THROUGH
THURSDAY...THEN TEMPS BEHIND A STRONG COLD FRONT. MODELS ARE IN
VERY GOOD OVERALL AGREEMENT WITH NO MAJOR DIFFERENCES NOTED.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT ISOLATED TO
SCATTERED SHOWERS AND STORMS MAINLY IN THE NORTHERN 1/3 OF THE
AREA. THERE WILL BE SFC BASED CAPE AROUND 1500 J/KG THROUGH MUCH
OF THE EVENING...ALONG WITH 40KT OF DEEP LAYERED SHEAR. THE MAIN
SHORTWAVE SHOULD NOT COME THROUGH UNTIL LATER TONIGHT...AND FAIRLY
WEAK MID LEVEL LAPSE RATES SHOULD CAUSE FAIRLY SHORT LIVED
UPDRAFTS. CAN/T RULE OUT SOME STRONG STORMS THOUGH WITH A FEW
HAIL/WIND REPORTS POSSIBLE GIVEN THE TIME OF YEAR AND CONVECTIVE
PARAMETERS.

ON THU... A COLD FRONT WILL MOVE THROUGH THE REGION ALONG WITH
SHOWERS AND STORMS. GIVEN THE STRONG FRONT...AND INSTABILITY AHEAD
OF THE FRONT...A FEW STORMS COULD BE STRONG TO SEVERE THROUGH
EARLY AFTERNOON. THERE WILL ALSO BE STRONG FORCING MAINLY IN THE
NORTH NEAR THE SHORTWAVE. WINDS SHOULD INCREASE AND IT COULD
BECOME WINDY BY AFTERNOON WITH TEMPS PERHAPS FALLING IN THE NORTH.

FOR THU NIGHT...SOME WRAPAROUND SHOWERS ARE POSSIBLE BEHIND THE
FRONT MAINLY IN NW MN. TEMPS WILL COOL WELL BELOW NORMAL IN THE
NORTH BEHIND THE FRONT...ALTHOUGH WINDS SHOULD REMAIN HIGH ENOUGH
TO PREVENT IT FROM GETTING TOO COLD.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED JUL 24 2013

FOR FRI AND SAT...EXPECT UNSEASONABLY COLD AIR TO BE OVER THE
REGION WITH TEMPS WELL BELOW NORMAL. WE SHOULD APPROACH RECORD
COLD LEVELS FRI NIGHT...WITH THE RECORD IN FARGO OF 46...45 IN GFK
AND 42 AT THE GRAND FORKS NWS OFFICE (FGF). THERE COULD ALSO BE
SOME LINGERING SHOWERS ON FRI MAINLY ALONG AND EAST OF THE
VALLEY...AND NORTHERLY WINDS WILL MAKE FOR A CHILLY DAY WITH LOW
CONVECTIVE TEMPS AND CLOUDS.

FOR SATURDAY NIGHT THROUGH WEDNESDAY THE 12Z GFS SEEMS TO HAVE COME
AROUND TO THE 00Z ECMWF. THIS BASICALLY MEANS THAT THE MID LEVEL
RIDGE OVER THE MIDSECTION OF THE COUNTRY WILL FLATTEN SHIFTING THE
FLOW TO MORE OF A ZONAL REGIME. WITH RIDGING OVER THE FA SAT NIGHT
INTO EARLY SUNDAY WILL MAINTAIN THE DRY FORECAST. SOME PCPN MAY
REACH INTO THE KDVL REGION BY SUNDAY AFTERNOON. MODELS THEN SEEM TO
AGREE WITH DECENT PCPN CHANCES MON/MON NIGHT THEN BY TUE/WED THE GFS
DRIES IT OUT WHILE THE EMCWF REMAINS WET. NATIONAL GUIDANCE SEEMS TO
SPLIT THE DIFFERENCE AND THAT MAKES SENSE FOR TODAY. TEMPS LOOK TO
STAY A LITTLE COOLER THAN NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1225 PM CDT WED JUL 24 2013

CURRENTLY HAVE A FEW SHOWERS JUST TO THE NORTH OF THIEF RIVER FALLS
WHICH ARE SLIDING SOUTHEAST. THINK THEY WILL JUST MISS KTVF AND KBJI
BUT WILL CONTINUE TO MONITOR. COULD BE MORE SHOWER/TSTM DEVELOPMENT
THIS AFTERNOON BUT CONFIDENCE ON ANY OF THEM HITTING ONE OF THE TAF
SITES IS NOT HIGH SO WILL NOT MENTION. OTHERWISE THERE SHOULD BE
SOME CLOUD COVER LINGERING OVERNIGHT WITH LIGHT WINDS. EXPECTING A
FRONTAL PASSAGE ON THU WHICH WILL SWITCH WINDS TO THE NW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...GODON/DK
AVIATION...GODON
Hazardous weather outlook, Jul 24, 5:41 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT WED JUL 24 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION...MAINLY THIS AFTERNOON AS AN AREA OF LOW PRESSURE
APPROACHES. BEST POTENTIAL FOR STORMS WILL BE ALONG AND EAST OF
THE VALLEY. WHILE SEVERE STORMS ARE NOT ANTICIPATED SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 24, 9:15 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 AM CDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TORNADO          4 ESE MAHNOMEN          47.29N 95.89W
07/22/2013  F2               MAHNOMEN           MN   NWS STORM SURVEY

            TORNADO DAMAGE PATH LENGTH WAS AN INTERMITTEN 18 MILES
            WITH A PATH WIDTH OF 20 TO 150 YARDS FROM 4 ESE OF
            MAHNOMEN TO 4 MILES WNW OF ZERKEL FROM APPROXIMATELY
            150AM TO 230AM. DAMAGE PEAKED AT AN EF2 RATING WITH WIND
            SPEEDS IN THE 115 TO 120 MPH RANGE. THIS WAS INDICATED
            WHERE A POLE BARN WAS COMPLETELY DESTROYED AND FARM
            EQUIPMENT LOFTED.

0345 AM     TSTM WND DMG     8 S AKELEY              46.88N 94.73W
07/22/2013                   HUBBARD            MN   PUBLIC

            NUMEROUS TREE DAMAGE ALONG WITH SOME TIN ROOFING PEELED
            OFF OF A SHED. TIME ESTIMATED FROM RADAR.

&&

JKAISER

The radar

The Fargo/Grand Forks radar (KMVX), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marshall

When
July 24, 2:45 PM CST
Where
Marshall County, 3.1 mi NE of Rosewood
Measured
0.75 in hail
Reported by
Public
Coordinates
48.230, -96.230

A fair amount of penny sized hail fell and drifted, causing some minor garden damage.

Hail, Pennington

When
July 24, 3:00 PM CST
Where
Pennington County, 1.38 mi S of Dakota Jct
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.150, -96.200

Penny to quarter sized hail covered highway 59.

Hail, Kittson

When
July 24, 3:20 PM CST
Where
Kittson County, 6.95 mi SW of Caribou
Measured
1 in hail
Reported by
Public
Coordinates
48.910, -96.560

Hail, Wadena

When
July 24, 7:15 PM CST
Where
Wadena County, 2.13 mi SSE of Sebeka
Measured
0.75 in hail
Reported by
Public
Coordinates
46.600, -95.090

Hail, Wadena

When
July 24, 7:30 PM CST
Where
Wadena County, 4.33 mi E of Blue Grass
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.540, -94.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459313, 459317, 459314, 459315, 459318.